My trip to finally arrive to Jakarta has consisted of 48 hours of travel. To say that it has been a test of my nerves is an understatement. In order to catch my flight out of Halifax, I needed to be up to catch the 3:30am shuttle to the airport. To me, this meant the best solution would be to not sleep and sleep on the flight as I had a long journey ahead of me. By the time I arrived in Toronto it was 7am and I had a 3 hour layover before I met up with the rest of the East side Junior Team Canada team. By 10am we were on our plane to Hong Kong on a 15 hour direct journey.
At this point I was so thankful I didn’t sleep before traveling as I was able to pass a significant amount of time by taking sleeps at various times. Unfortunately I couldn’t get a solid block in and I ended up with a 6 hour sleep going in spans of 1 hour, 1 hour, 3 hours. Not exactly the best, but I’ll take it. The rest of the time was spent reading, movies, or finding any excuse I could to walk around the pain and relieve my leg cramps. It didn’t make things any better that I was in the middle seat. Regardless, I got the chance to meet and talk with my fellow teammates.
The arrival at Hong Kong was absolutely fantastic. The visuals of the city as you’re landing the plane are just outstanding. The city’s vertical architecture and the urban areas interspersed with canals/rivers, the ocean, and mountains of green are just something else. The airport in of itself was unlike anything I’d seen with really more of a shopping mall feel than an airport feel. Always hustling and bustling, we went in pursuit of a place to take a shower and eat some food.
After getting some food, failing to find a place to take a shower for a reasonable price, changing clothes, and exploring the airport, we met up with the Western Canada Junior Team Canada members and finished our 8 hour layover to board our flight to Singapore. I managed to sleep the entire flight but one thing of note is they were continuously spraying mist to keep us cool. Very thankful for that.
We arrived in Singapore at 12am local time (12pm EST) and had to contend with another 8 hour layover. This was dealt with by eating a lunch (breakfast?), in one of the airport restaurants, exploring the airport, and a whole lot of sleeping. The theory being that if I could be well rested in time for our 8am departure flight, I would be fine for the rest of the day at our 9am arrival in Jakarta, Indonesia. I was able to get the required number of hours sleeping sideways in one of the lounge chairs and was all spry for our flight from Singapore to Jakarta.
Nothing quite eventful happened on our 2 hour flight to Jakarta other than my discovery of the wonderful thing that are Kaya buns and us crossing a time zone adding 1 hour to our day. By 9am, I was buying my Visa and was through customs.
We were in our hotel by 10am after about 2 solid days of travel and not one moments of a good night’s sleep. I wouldn’t trade the experience for anything. I’ll fill more in about what happened after we got on the bus to Jakarta from the airport when I return. I have a full day of exploring the city and competing in an Amazing Race put on by the local Junior Team Indonesia that presented at the G20 summit.
Pictures of everything once I get access to a card reader!